Winter Storm, Taney
- When
- February 5, 7:00 PM CST
- Where
- Taney forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.655, -93.041 (the zone’s center; the record gives no point)
A Strong storm system developed across the central and southern Rockies. Tremendous amounts of moisture and lift moved into the Missouri Ozarks from the afternoon of the 4th and into the 5th.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A Strong storm system developed across the central and southern Rockies. Tremendous amounts of moisture and lift moved into the Missouri Ozarks from the afternoon of the 4th and into the 5th. A mid level band of warmer air advected in from the south causing snow to change to sleet and freezing rain at times. A mixture of freezing rain, sleet, and snow accumulations of one to eight inches were observed across the entire Ozarks region. The heaviest amounts were located along the Arkansas and Missouri border where a 50 mile wide band of seven to eight inches of accumulation occurred. One to three inches of the mixed frozen precipitation occurred along the interstate 44 corridor, however, another heavier band developed across the Osage Plains of west central Missouri where four to six inches of accumulation occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 5, 1:59 PM CST, 5 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 159 PM CST THU FEB 5 2004 .DISCUSSION... MAIN AREA OF WARM AIR ADVECTION PRECIPITATION HAS PUSHED EAST AND OUT OF THE CWA EARLY THIS AFTERNOON. BAND OF MAINLY SNOW HAS SET UP ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI THIS MORNING AND WAS SLOWLY LIFTING NORTHEAST. ANOTHER SHORTWAVE WAS AIDING IN THE DEVELOPMENT IN THIS AREA OF PRECIPITATION WITH THE HUGE UPPER LOW STILL CENTERED OVER WESTERN KANSAS. COOLER AIR WAS BEGINNING TO FILTER IN THE WESTERN SECTIONS OF THE CWA AS THE SURFACE LOW LIFTS NORTHEAST ACROSS THE WESTERN TENNESSEE VALLEY. CURRENTLY HAVE THE ADVISORY IN EFFECT UNTIL 6 PM AND RIGHT NOW THIS LOOKS PRETTY GOOD. SHOULD SEE PRECIPITATION BAND CONTINUE TO LIFT NORTHEAST AND MOST OF THE ACCUMULATING PRECIPITATION SHOULD END BY THEN. MAY SEE AN ADDITIONAL 1 TO 3 INCHES IN THE HEAVIER BANDS BEFORE IT ENDS THIS EVENING. SHORTWAVE ENERGY WILL CONTINUE TO ROTATE THROUGH THE AREA AS MAIN UPPER LOW GRADUALLY SHIFTS EAST OVER THE NEXT 48 HOURS. THIS SHOULD CONTINUE THE THREAT OF LOW CLOUDS AND LIGHT PRECIPITATION THROUGH FRIDAY NIGHT. AFTER THE MAIN BANDS OF SNOW END EARLY THIS EVENING...CEILINGS SHOULD LOWER AND WILL LIKELY SEE FREEZING DRIZZLE OR FLURRIES DEVELOP OVERNIGHT. AFTER LOOKING AT ETA FORECAST SOUNDINGS THE THERMO PROFILE WOULD MAINLY SUPPORT A FREEZING DRIZZLE SCENARIO AFTER MIDNIGHT. COLD AIR ADVECTION WILL CONTINUE IN EARNEST ON FRIDAY AS LOW PRESSURE LIFTS TO THE NORTHEAST AND ALLOWS FOR COLDER AIR TO BE DRAWN SOUTHEAST IN BEHIND THE LOW. WILL CONTINUE FREEZING DRIZZLE/FLURRY THREAT ON FRIDAY BEFORE MAIN UPPER TROUGH MOVES THROUGH ON FRIDAY NIGHT. AS THIS OCCURS...THE MID LEVEL MOISTURE INCREASES SLIGHTLY AND ANY PRECIPITATION SHOULD BE IN THE FORM OF SNOW. SNOW SHOULD BE FAIRLY LIGHT AND NOT EXPECTING MUCH IN THE WAY OF ACCUMULATION. TEMPERATURES WILL LIKELY DROP INTO THE SINGLE DIGITS TO TEENS FOR BOTH FRIDAY NIGHT AND SATURDAY NIGHT AS DRIER AIR WORKS INTO THE AREA AND NORTH TO NORTHWEST WINDS ALOFT KEEPING COLD AIR MASS IN PLACE. IN THE LONG TERM...NOT MANY CHANGES MADE. NEXT SHORTWAVE WILL MOVE INTO THE AREA SUNDAY NIGHT INTO MONDAY WITH ANOTHER SHORTWAVE TO FOLLOW ON TUESDAY. HAVE KEPT THE CHANCE OF SNOW IN THE FORECAST FOR THE MONDAY THROUGH THURSDAY TIME PERIOD ALTHOUGH NOT EXPECTING MUCH IN THE WAY OF PRECIPITATION WITH GULF MOISTURE CUT OFF. HAVE LOWERED HIGHS ON TUESDAY THROUGH THURSDAY FROM INHERITED GRIDS. MOS NUMBERS LOOK TOO WARM. && .AVIATION... VISIBILITIES MAY DROP TO A HALF MILE TO MILE IN LIGHT TO MODERATE SNOW DURING THE AFTERNOON HOURS WITH CEILINGS FROM 200 TO 500 FEET. CEILINGS OVERNIGHT AREA EXPECTED TO BE AROUND 200 FEET WITH FREEZING DRIZZLE LIKELY. ICING WILL BE A CONCERN IN THE LOWEST 3000 FEET. && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...WINTER WEATHER ADVISORY FOR ALL COUNTIES UNTIL 6 PM. .KS...WINTER WEATHER ADVISORY FOR ALL COUNTIES UNTIL 6 PM. LINDENBERG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 650 PM CST THU FEB 5 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061200- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 650 PM CST THU FEB 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: PATCHY DENSE FOG AND FREEZING DRIZZLE. AREAS AFFECTED AND TIMING: THE ENTIRE OUTLOOK AREA TONIGHT. DISCUSSION: AREAS OF FOG...SOME LOCALLY DENSE WITH VISIBILITIES REDUCED TO ONE HALF MILE OR LESS...WILL CONTINUE TO AFFECT THE OUTLOOK AREA OVERNIGHT. IN ADDITION TO THE FOG...AREAS OF DRIZZLE OR FREEZING DRIZZLE CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AN UNSETTLED WEATHER PATTERN WILL REMAIN IN PLACE THROUGH THE MIDDLE PORTION OF NEXT WEEK. A SERIES OF UPPER LEVEL DISTURBANCES WILL PUSH THROUGH DURING THE EARLY PORTION OF THE UPCOMING WORK WEEK AND WILL PROVIDE THE AREA WITH A CHANCE OF SNOW EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF LINDERBURG/IZZI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
352 PM CDT THU FEB 05 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST ...SOURCE....
..REMARKS..
0200 PM SNOW 2 N ARTHUR 38.05N 94.37W
02/05/2004 VERNON MO PUBLIC
6 INCH SNOW ACCUMULATIONThe national radar mosaic for the moment the first event began.
21 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382637, 5382638, 5382631, 5382632, 5382635, 5382636, 5382639, 5382640, 5382641, 5382645, 5382648, 5382649, 5382646, 5382647, 5382629, 5382630, 5382633, 5382634, 5382642, 5382643, 5382644.